Skip to content
19.9 °Cforecast >
Sunny

'Just one bad dose, then everything goes wrong from there' (5 photos)

Mourning the loss of a friend as three overdose deaths in 10 days has police worried about 'purple fentanyl' on Guelph streets
0

Henok Getahun was always smiling. Always happy. Always trying to make the best of a bad situation.

“He was the kind of guy that wouldn’t want you to mourn, he’d want you to celebrate,” said his friend Steffan Potts.

“He was an amazing guy. He’d give you the shirt off his back,” added Megan Ivy.

Four days ago Getahun, 28, was found on the floor of Guelph Central Station on Carden Street, dead of a overdose.

He is one of three overdose fatalities police believe are related to the appearance of “purple fentanyl” on Guelph’s streets, a much stronger version of regular fentanyl.

On June 2 Katie Raymond, a 37-year-old Cambridge native living in Guelph, died of an overdose.

On June 26 Grant Cadeau, a 29-year-old father of a young boy, died of an overdose.

Others have come close. There have been several saved after overdosing, including two at the Community Health Centre’s safe injection site on the Canada Day weekend.

Police are so concerned they put out a public health alert on Facebook and Twitter warning about it.

“He really touched a lot of lives,” Ivy said of Getahun. “He was going to start training to be one of the outreach workers who hand out safe supplies.”

“He was always great with people, always smiling,” said Potts.

“It didn’t matter what life threw at him, he always managed to turn it around into a positive,” said Brandon Rocheleau.

Ivy, Potts and Rocheleau were in Downtown Guelph Tuesday, raising money for a celebration of Getahun’s life.

They all met shortly after arriving in Guelph 15 years ago, Getahun coming from British Columbia where his mother still lives.

Potts has spoken to his mother.

“He was friends with everybody he knew and that’s why we’re trying to do this celebration of life for him, because there’s just so many people that just want to be able to celebrate his life instead of just mourning his loss,” said Potts.

A GoFundMe campaign has also been organized, with any extra money collected going to ARCH Guelph.“He was bouncing in between places. He didn’t really have a place to live,” Potts said of Getahun, who battled addiction.

“That’s probably why they found him in the train station. He was just trying to find a place to lay his head most nights,” Potts said.

“He’d been in and out of the system and there’s a lot of downfalls associated with that. He was always trying to pick himself up and the worse got him this time, I guess,” Potts said.

“Just one bad dose, then everything goes wrong from there.”

Guelph Police spokesperson Josh Fraser said purple fentanyl is carfentanil, a version that can be 100 times as potent than regular fentanyl. Guelph and Waterloo Region have both seen it hit the streets the past couple of weeks, he said.

“We do believe (the spike in overdoses) is related” to the purple fentanyl, Fraser said.

“What we’ve seen in the last two weeks in terms of the opiates that are being consumed or sold to people, the effects could be lethal,” Fraser said.

“We’ve responded to several overdoses here in the past two weeks and three of those have resulted in deaths.”

Adrienne Crowder of the Wellington Guelph Drug Strategy said illicit fentanyl can contain potentially lethal pockets within the dose.

“The active molecules of the fentanyl don’t get distributed evenly throughout the product. They’re called ‘hot spots,’ some places where there’s a concentration of the fentanyl molecule.

“Even though someone might have used that drug and been okay, it’s no guarantee that the next time they use some of the drug from the same supply that it’s going to be okay because of the hot spots,” Crowder explained.

“It’s not a quality controlled product. It’s not pharma-grade.”




Comments